Alert archive / Montana / Tornado Warnings in 2005

Tornado Warning 11, NWS Glasgow, MT

June 25, 2005Phillips County, Montana

NWS Glasgow, MT issued this tornado warning at Jun 25, 2005, 2:53 PM MDT for Phillips County, Montana. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2005, 2:53 PM MDT (20:53 UTC)
Expired
Jun 25, 2005, 4:02 PM MDT
In force
69 min
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 1:45 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2005-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2005-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jun 25, 2:45 PM MDT, 8 minutes earlier.

Area forecast discussion, Jun 25, 2:45 PM MDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
245 PM MDT SAT JUN 25 2005

.SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THRU MONDAY...
LOTS OF FACTORS IN PLACE FOR AN ACTIVE SEVERE WEATHER NIGHT...WITH
SEVERE STORMS ALREADY IN OUR WEST.  AIRMASS TO BECOME MOIST AND VERY
UNSTABLE. ETA FORECAST LIFTED INDEXES TO -11 AND CAPES TO 4500 IN
OUR SE. EXCELLENT 0-6KM SHEAR OVER 40 KT MUCH OF THE AREA. SURFACE
LOW MOVING SLOWLY EAST AND INTENSIFYING AS IT DRAWS INCREASINGLY
MOIST AND UNSTABLE AIR INTO IT. MODELS SHOW A DEVELOPING N-S
ORIENTED COLD FRONT TO MOVE ACROSS OUR AREA AS WELL. MODELS SHOW A
SHORTWAVE MOVING THROUGH IN SW FLOW ALOFT AS WELL...ALTHOUGH LIKELY
A LITTLE OVERDONE BY CONVECTIVE FEEDBACK...ETA HAS HANDLED THESE
WELL LAST MONDAY AND WEDNESDAY. BEST INFLUENCE FROM THIS TO BE IN
OUR NORTH AND WEST.

NE MT WILL BE BEHIND THE FRONT IN A COOLER DRIER AND NOT QUITE SO
UNSTABLE AIRMASS SUNDAY AND MONDAY. WITH SW FLOW ALOFT AND
ADDITIONAL SHORTWAVES THOUGH...WILL SEE ADDITIONAL THUNDERSTORM
ACTIVITY...BUT CERTAINLY LESS INTENSE THAN PAST 2 NIGHTS...AND WILL
DOWNPLAY INTENSITY. SIMONSEN

LONG TERM...MONDAY NIGHT THROUGH FRIDAY...
HAVE MADE VERY LITTLE CHANGE TO THE EXTENDED AS NOTHING NEW SEEMS TO
BE OFFERED UP BY LATEST AVAILABLE MODELS. ALTHO TECHNICALLY OUT OF
THIS EXTENDED PERIOD...WILL ADD IN SOME SLIGHT CHANCE POPS TO NEXT
SATURDAY AS IT APPEARS WE ARE LOOKING AT A FRONTAL A PASSAGE. TIMING
CAN BE REFINED IF NEED BE OVER THE NEXT FEW DAYS AS THINGS COME INTO
BETTER FOCUS FOR THAT TIME.

PREVIOUS LONG TERM DISCUSSION...MONDAY NIGHT THROUGH FRIDAY...
AN UPPER TROUGH ACROSS THE NORTHERN ROCKIES SWINGS ACROSS NORTHEAST
MONTANA TO BE FOLLOWED BY FLAT FLOW OR A LITTLE WEAK RIDGING ACROSS
THE AREA FOR THE REMAINDER OF THE WEEK.  MODELS GENERALLY AGREE ON
THE PATTERN...BUT THERE ARE STILL SOME TIMING DIFFERENCES...WITH THE
GFS CONTINUING TO LEAD THE PACK WITH THE FASTEST TIMING.  LOOKS LIKE
THE BEST CHANCE OF SEVERE WEATHER DURING THE EXTENDED PERIOD WILL BE
JUST AHEAD OF THE UPPER TROUGH MONDAY EVENING.

MON NIGHT & TUESDAY...THE AIR MASS WILL BE MOIST AND UNSTABLE OUT
AHEAD OF THE UPPER TROUGH MONDAY NIGHT...WHICH WILL LIKELY LEAD TO
SCATTERED SHOWERS AND THUNDERSTORMS.  GIVEN THE PATTERN/RECENT
HISTORY & FAVORABLE TIME OF YEAR QUITE POSSIBLE THAT SOME STORMS
COULD BE TURN SEVERE ONCE AGAIN.  BIGGEST MODEL DIFFERENCES CENTER
AROUND THE SPEED OF THE UPPER TROUGH.  THE GFS CARRIES THE UPPER
TROUGH TO THE MONTANA/NORTH DAKOTA BORDER BY 00Z WEDNESDAY...BUT THE
CANADIAN/UKMET/ECMWF OFFER UP SLOWER SOLUTIONS KEEPING THE TROUGH
AXIS FURTHER WEST...WHICH WOULD INCREASE THE CHANCE OF ANOTHER ROUND
OF CONVECTION LATE TUESDAY AFTERNOON/EVENING. INHERITED GRIDS HAVE
ISOLATED TO SCATTERED THUNDERSTORMS DURING THIS TIME WHICH LOOKS
GOOD.  AS WE GET CLOSER TO THE FORECAST PERIOD WILL CERTAINLY NEED
TO ASSES THE SEVERE POTENTIAL...BUT WILL HOLD OFF ON ANY MENTION NOW
AS IT IS STILL A FEW DAYS OUT.  PLAN TO LOWER TEMPERATURES A BIT
TUESDAY AS WE ARE ABOVE THE HIGH END OF ENSEMBLE GUIDANCE.  STILL
GENERALLY STAYED ABOUT 5 TO 10 DEGREES ABOVE THE ENSEMBLE MEAN EVEN
THOU THE GFS AND SEVERAL PERTURBATIONS ARE FASTER WITH THE UPPER
TROUGH AND HAVE A COOLER AIR MASS ACROSS THE AREA.  PUTTING SOME
WEIGHT ON THE FACT THAT ALL OF THE OTHER OPERATIONAL MODELS ARE
SLOWER WITH THE UPPER TROUGH AND ASSOCIATED COOLING.  WILL NEED TO
KEEP AN EYE ON THE SPEED OF THE UPPER TROUGH AND IT/S AFFECTS ON
TEMPERATURES.

TUES NIGHT THROUGH WED NIGHT...MUCH WILL DEPEND ON THE SPEED AND
LOCATION OF THE UPPER TROUGH.  THE LATEST GFS PUSHES THE UPPER
TROUGH QUICKLY INTO THE UPPER MISSISSIPPI VALLEY WEDNESDAY...AND
BRINGS A DRY AND STABLE AIR MASS INTO EASTERN MONTANA.  AS THE OTHER
MODELS ARE SLOWER WITH THE UPPER TROUGH WILL LINGER SOME SHOWERS AND
STORMS INTO WEDNESDAY...BUT PLAN TO TRIM BACK THE POPS FOR WEDNESDAY
NIGHT TO OUR EASTERN ZONES ONLY.  IF IT BECOMES MORE CLEAR THAT THE
UPPER TROUGH WILL ZIP THROUGH AS QUICKLY AS THE GFS IS SHOWING IT
WOULD BE POSSIBLE TO REMOVE THE POPS ACROSS OUR WESTERN ZONES FOR
WEDNESDAY.  TEMPERATURES SHOULD BE A LITTLE BELOW AVERAGE IN THE
WAKE OF THE UPPER TROUGH.

WED NIGHT & THURSDAY...MODELS COME BACK INTO GOOD AGREEMENT THAT THE
UPPER TROUGH WILL BE WELL EAST OF THE AREA BY THIS TIME WITH FLAT
FLOW OR SOME WEAK RIDGING ACROSS THE AREA.  SHOULD FINALLY HAVE A
CONVECTION-FREE PERIOD OF FAIR WEATHER WITH SEASONABLE TEMPERATURES.

FRIDAY INTO SATURDAY...THE GFSLR SWINGS ANOTHER UPPER TROUGH BY WELL
TO OUR NORTH WITH A COLD FRONT TO WORK ACROSS THE AREA FRIDAY
NIGHT.  THE UPPER TROUGH IS MUCH FURTHER NORTH THAN THE MID-WEEK
TROUGH...AND PROBABLY NOT MUCH TIME FOR MOISTURE TO ADVECT BACK INTO
THE AREA AHEAD OF THE FRONT.  THE ECMWF MAINTAIN MORE OR LESS FLAT
FLOW ACROSS THE AREA AND DOES NOT DEPICT SUCH A TROUGH BY THE END OF
IT/S RUN AT 12Z FRIDAY.  FOR NOW PLAN TO KEEP THINGS DRY WITH
TEMPERATURES NEAR NORMAL FOR THE END OF THE WEEK INTO THE START OF
NEXT WEEKEND. CB

&&

.AVIATION...VFR EXCEPT FOR POSSIBLE THUNDERSTORMS AT TAF SITES THIS
EVENING. EAST WIND 15 TO 25 MPH SHOULD LIGHTEN TO 10 TO 15 MPH BY
LATE AFTERNOON. WIND SHIFT TO NORTH EARLY THIS EVENING.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY FOR FORT
PECK LAKE UNTIL 4 PM TODAY. FLASH FLOOD WATCH CENTRAL
AND SOUTHERN VALLEY COUNTY 6 PM SATURDSAY TO 6 AM SUNDAY.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 25, 1:54 PM MDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
154 PM MDT SAT JUN 25 2005

MTZ016>027-059>062-262000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
154 PM MDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTHEAST MONTANA THROUGH
9 PM MDT. TORNADOES...HAIL TO 3 INCHES IN DIAMETER...WIND GUSTS
TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE. FOR A COMPLETE
LISTING OF COUNTIES PLEASE SEE WWUS65 KGGW OR GTFWCNGGW.

A LAKE WIND ADVISORY FOR FORT PECK LAKE IS IN EFFECT UNTIL 4 PM.
PLEASE SEE GTFNPWGGW FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHEAST MONTANA
DURING THE AFTERNOON AND EVENING HOURS SUNDAY AND MONDAY.

OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 25, 10:14 AM MDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1014 AM MDT SAT JUN 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             12 SW BROCKWAY          47.17N 105.94W
06/25/2005  0.75 INCH        MCCONE             MT   TRAINED SPOTTER

&&

MDP
Local storm report, Jun 25, 2:20 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
220 PM MDT SAT JUN 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FUNNEL CLOUD     10 SW MALTA             48.26N 108.03W
06/25/2005                   PHILLIPS           MT   PUBLIC

            MILE MARKER 147 ON HWY 191...DUST REPORTED COMING UP

0210 PM     FUNNEL CLOUD     25 S MALTA              48.00N 107.87W
06/25/2005                   PHILLIPS           MT   TRAINED SPOTTER

&&

MDP

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 11:51 PM MDTSevere Thunderstorm WarningGGWMcCone, Prairie54 min
Jun 25, 2:47 AM MDTSevere Thunderstorm WarningGGWPhillips36 min
Jun 25, 1:26 PM MDTSevere Thunderstorm WarningGGWPetroleum64 min
Jun 25, 1:38 PM MDTSevere Thunderstorm WarningGGWPhillips67 min
Jun 25, 2:07 PM MDTTornado WarningGGWPhillips53 min
Jun 25, 2:12 PM MDTTornado WarningGGWPetroleum34 min
Jun 25, 2:56 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley64 min
Jun 25, 3:41 PM MDTTornado WarningGGWValley64 min
Jun 25, 4:01 PM MDTSevere Thunderstorm WarningGGWValley59 min
Jun 25, 4:35 PM MDTSevere Thunderstorm WarningGGWMcCone, Roosevelt, Valley55 min
Jun 25, 4:39 PM MDTFlash Flood WarningGGWValley2 hr
Jun 25, 4:54 PM MDTSevere Thunderstorm WarningGGWDaniels66 min
Jun 25, 5:29 PM MDTSevere Thunderstorm WarningGGWRoosevelt61 min

Nearby

Tornado Warnings in Montana, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.